Mathematische Zeitschrift

, Volume 284, Issue 3–4, pp 683–714 | Cite as

Loci of curves with subcanonical points in low genus



Inside the moduli space of curves of genus three with one marked point, we consider the locus of hyperelliptic curves with a marked Weierstrass point, and the locus of non-hyperelliptic curves with a marked hyperflex. These loci have codimension two. We compute the classes of their closures in the moduli space of stable curves of genus three with one marked point. Similarly, we compute the class of the closure of the locus of curves of genus four with an even theta characteristic vanishing with order three at a certain point. These loci naturally arise in the study of minimal dimensional strata of Abelian differentials.


Higher Weierstrass points Spin curves Minimal strata of Abelian differentials Effective cycles in moduli spaces of curves 

Mathematics Subject Classification

Primary 14H99 Secondary 14C99 


  1. 1.
    Arbarello, E., Cornalba, M., Griffiths, P.A., Harris, J.: Geometry of algebraic curves. Vol. I, volume 267 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences]. Springer, New York (1985)Google Scholar
  2. 2.
    Bergström, J.: Cohomology of moduli spaces of curves of genus three via point counts. J. Reine Angew. Math. 622, 155–187 (2008)MathSciNetMATHGoogle Scholar
  3. 3.
    Bainbridge, M., Möller, M.: The Deligne–Mumford compactification of the real multiplication locus and Teichmüller curves in genus 3. Acta Math. 208(1), 1–92 (2012)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Chen, D., Coskun, I.: Extremal higher codimension cycles on moduli spaces of curves. Proc. Lond. Math. Soc. 111(1), 181–204 (2015)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Chen, D.: Square-tiled surfaces and rigid curves on moduli spaces. Adv. Math. 228(2), 1135–1162 (2011)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Chen, D.: Strata of abelian differentials and the Teichmüller dynamics. J. Mod. Dyn. 7(1), 135–152 (2013)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Chen, D., Möller, M.: Nonvarying sums of Lyapunov exponents of Abelian differentials in low genus. Geom. Topol. 16(4), 2427–2479 (2012)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Cornalba, M.: Moduli of curves and theta-characteristics. In: Lectures on Riemann Surfaces (Trieste, 1987), pp. 560–589. World Sci. Publ., Teaneck (1989)Google Scholar
  9. 9.
    Caporaso, L., Sernesi, E.: Recovering plane curves from their bitangents. J. Algebra Geom. 12(2), 225–244 (2003)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Cukierman, F.: Families of Weierstrass points. Duke Math. J. 58(2), 317–346 (1989)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Diaz, S.: Exceptional Weierstrass points and the divisor on moduli space that they define. Mem. Amer. Math. Soc 56(327), iv+69 (1985)MathSciNetMATHGoogle Scholar
  12. 12.
    Dolgachev, I., Kanev, V.: Polar covariants of plane cubics and quartics. Adv. Math. 98(2), 216–301 (1993)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Eisenbud, D., Harris, J.: Irreducibility of some families of linear series with Brill–Noether number \(-1\). Ann. Sci. École Norm. Sup. (4) 22(1), 33–53 (1989)MathSciNetMATHGoogle Scholar
  14. 14.
    Faber, C.: Chow rings of moduli spaces of curves. I. The Chow ring of \(\overline{\cal M}_3\). Ann. Math. (2) 132(2), 331–419 (1990)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Faber, C.: Chow rings of moduli spaces of curves. II. Some results on the Chow ring of \(\overline{\cal M}_4\). Ann. Math. (2) 132(3), 421–449 (1990)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Farkas, G.: The birational type of the moduli space of even spin curves. Adv. Math. 223(2), 433–443 (2010)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Farkas, G.: Brill–Noether geometry on moduli spaces of spin curves. In: Classification of Algebraic Varieties, EMS Ser. Congr. Rep., pp. 259–276. Eur. Math. Soc., Zürich (2011)Google Scholar
  18. 18.
    Faber, C., Pandharipande, R.: Relative maps and tautological classes. J. Eur. Math. Soc. (JEMS) 7(1), 13–49 (2005)MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Faber, C., Pagani, N.: The class of the bielliptic locus in genus 3. Preprint, arXiv:1206.4301. To appear in Int. Math. Res. Not. (2015)
  20. 20.
    Farkas, G., Verra, A.: The geometry of the moduli space of odd spin curves. Ann. Math. (2) 180(3), 927–970 (2014)MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Getzler, E.: Topological recursion relations in genus 2. In: Integrable Systems and Algebraic Geometry (Kobe/Kyoto, 1997), pp. 73–106. World Sci. Publ., River Edge (1998)Google Scholar
  22. 22.
    Getzler, E., Looijenga, E.: The Hodge polynomial of \(\overline{\cal M}_{3,1}\). Preprint, arXiv:math/9910174 (1999)
  23. 23.
    Hain, R.: Normal functions and the geometry of moduli spaces of curves. In: Farkas, G., Morrison, I. (eds.) Handbook of Moduli, vol. I of Advanced Lectures in Mathematics. Somerville: International Press (2013)Google Scholar
  24. 24.
    Harris, J., Mumford, D.: On the Kodaira dimension of the moduli space of curves. Invent. Math. 67(1), 23–88 (1982). With an appendix by William FultonMathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Jensen, D.: Birational contractions of \(\overline{M}_{3,1}\) and \(\overline{M}_{4,1}\). Trans. Amer. Math. Soc. 365(6), 2863–2879 (2013)MathSciNetMATHCrossRefGoogle Scholar
  26. 26.
    Kontsevich, M., Zorich, A.: Connected components of the moduli spaces of Abelian differentials with prescribed singularities. Invent. Math. 153(3), 631–678 (2003)MathSciNetMATHCrossRefGoogle Scholar
  27. 27.
    Logan, A.: The Kodaira dimension of moduli spaces of curves with marked points. Amer. J. Math. 125(1), 105–138 (2003)MathSciNetMATHCrossRefGoogle Scholar
  28. 28.
    Scorza, G.: Sopra le curve canoniche di uno spazio lineare qualunque e sopra certi loro covarianti quartici. Atti R. Accad. Sci. Torino 35, 765–773 (1900)Google Scholar
  29. 29.
    Tarasca, N.: Brill–Noether loci in codimension two. Compos. Math. 149(9), 1535–1568 (2013)MathSciNetMATHCrossRefGoogle Scholar
  30. 30.
    Tarasca, N.: Double total ramifications for curves of genus 2. Int. Math. Res. Not. 19, 9569–9593 (2015)MathSciNetMATHCrossRefGoogle Scholar
  31. 31.
    Montserrat, TiB: The divisor of curves with a vanishing theta-null. Compos. Math. 66(1), 15–22 (1988)MathSciNetMATHGoogle Scholar
  32. 32.
    Yang, S.: Calculating intersection numbers on moduli spaces of curves. Preprint, arXiv:0808.1974v2 (2010)
  33. 33.
    Zorich, A.: Flat surfaces. In: Frontiers in Number Theory, Physics, and Geometry. I, pp. 437–583. Springer, Berlin (2006)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.Department of MathematicsBoston CollegeChestnut HillUSA
  2. 2.Department of MathematicsUniversity of UtahSalt Lake CityUSA

Personalised recommendations